Effects on the Cardiovascular System

Certain chemotherapy drugs can cause heart damage or cardiotoxicity. Signs and symptoms of cardiotoxicity may range from subtle changes on an electrocardiogram (ECG) to life-threatening problems such as cardiac arrhythmias, congestive heart failure, and ischemia. Cytotoxic drugs associated with causing cardiotoxicity include dactinomycin, daunorubicin, doxorubicin, cyclophosphamide, 5-fluororuracil, and paclitaxel. The maximum lifetime dose of doxorubicin is 550 mg per meter squared. Doses above this limit significantly increase the risk of cardiotoxicity. The maximum cumulative dose is reduced if the patient has received or is currently receiving radiation therapy to the mediastinum or is also receiving cyclophosphamide therapy. Patients who have had past radiation to the mid-chest area, existing heart problems, uncontrolled high blood pressure, or smoke, will be at increased risk of heart damage.

Young children or adults over age 50 also have an increased risk of cardiotoxicity. The signs and symptoms of chemotherapy associated cardiotoxicity resemble those of congestive heart failure, including a dry, non-productive cough, distended neck veins, ankle edema, tachycardia, an enlarged heart, puffiness or swelling in the hands or feet, an irregular heartbeat, and fatigue or dizziness. The new cardioprotectant drug dexazoxane may be given to help decrease the effects of cardiac toxicity.

The symptoms of chemotherapy associated cardiotoxicity are similar to the symptoms of congestive heart failure.

Management strategies for cardiotoxicity include:

a. Monitoring the patient’s cardiac function by assessing cardiac enzymes and the results of electrocardiograms before and throughout treatment.
b. Obtaining baseline assessments of peripheral and radial pulses, blood pressure, presence of edema and problems with breathing or chest pain.
c. Teaching the patient to report signs and symptoms of early cardiac problems, such as tachycardia, dyspnea, or dizziness.
d. Teaching the patient to use a low salt diet and to plan rest periods if signs and symptoms of congestive heart failure develop.
e. Instructing the patient about the importance of taking digoxin and diuretics if ordered, including teaching how to monitor for drug side effects.
f. Teaching the patient to avoid alcohol and tobacco due to their stimulant effect on the heart muscle.
g. Monitoring the cumulative dose of drugs, with a reduction in dose if the patient is also receiving radiation.
h. Giving cardioprotectants such as dexazozane if ordered.


Some reports indicate that fatigue may occur in as many as 99% of patients receiving cytotoxic drugs, either as a side effect of the drugs or from the cancer disease process. Symptoms include weakness, tiredness, lack of energy, decreased ability for physical and mental work, difficulty thinking, forgetfulness, and inability to concentrate. Fatigue has a major impact on the quality of life for the cancer patient and his or her family. Fatigue experienced in conjunction with chemotherapy is different from the fatigue from everyday life. It is unrelated to activity and may not be resolved with sleep or rest.

Management strategies for fatigue include:

a. Assuring the patient that fatigue is a side effect of chemotherapy and does not indicate treatment failure.
b. Obtaining a fatigue profile by asking the patient specifics about his/her fatigue pattern.
c. Helping the patient to set realistic goals for activity, rest, and sleep.
d. Advising the patient to get rest and sleep during the day as needed.
e. Stressing the importance of participating in 20 to 30 minutes of active exercise each day to reduce fatigue symptoms.
f. Teaching the patient to pace activities based on his or her energy level.
g. Encouraging the patient to seek assistance with activities of daily living and household tasks.
h. Emphasizing the importance of good nutrition.
i. Checking the patient’s medication profile for prescription or over-the-counter drugs that might be contributing to fatigue, such as epodes and antiemetics.

Chemotherapy associated fatigue is usually relieved by rest.